Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 4, NWS Grand Rapids, MI

October 16, 20204 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 16, 2020, 3:54 PM EDT for 4 counties in Michigan. It took effect at Oct 17, 2020, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 3:54 PM EDT (19:54 UTC)
In effect from
Oct 17, 2020, 2:00 PM EDT
Expired
Oct 18, 2020, 1:58 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS73 KGRR 161954
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
354 PM EDT Fri Oct 16 2020

MIZ043-050-056-170400-
/O.NEW.KGRR.FR.Y.0009.201017T0600Z-201017T1200Z/
/O.NEW.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Oceana-Muskegon-Ottawa-
Including the cities of Hart, Muskegon, Grand Haven, and Jenison
354 PM EDT Fri Oct 16 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...
...WIND ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...For the Frost Advisory, temperatures as low as 35 will 
  result in frost formation. For the Wind Advisory, south winds 
  15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Oceana, Muskegon and Ottawa counties.

* WHEN...For the Frost Advisory, from 2 AM to 8 AM EDT Saturday. 
  For the Wind Advisory, from 2 PM Saturday to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost could kill sensitive outdoor vegetation if left 
  uncovered.

* ADDITIONAL DETAILS...The strongest winds on Saturday will be
  near and west of US-31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

MIZ044>046-051-052-057>059-064>067-071>074-170400-
/O.NEW.KGRR.FR.Y.0009.201017T0600Z-201017T1200Z/
Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Fremont, Big Rapids, Mount Pleasant, 
Greenville, Alma, Grand Rapids, Ionia, St. Johns, Holland, 
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
354 PM EDT Fri Oct 16 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-170400-
/O.NEW.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Mason-
Including the city of Ludington
354 PM EDT Fri Oct 16 2020

...WIND ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Mason county.

* WHEN...From 2 PM Saturday to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be within 5 miles
  of the Lake Michigan shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
7 follow-up statements
642 
WWUS73 KGRR 170125
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
925 PM EDT Fri Oct 16 2020

MIZ043-050-056-170930-
/O.CON.KGRR.FR.Y.0009.201017T0600Z-201017T1200Z/
/O.CON.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Oceana-Muskegon-Ottawa-
Including the cities of Hart, Muskegon, Grand Haven, and Jenison
925 PM EDT Fri Oct 16 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...For the Frost Advisory, temperatures as low as 35 tonight
  inland from Lake Michigan will result in frost formation. For
  the Wind Advisory, south winds 20 to 30 mph with gusts up to 45
  mph expected.

* WHERE...Muskegon, Oceana and Ottawa counties.

* WHEN...For the Frost Advisory, from 2 AM to 8 AM EDT Saturday. 
  For the Wind Advisory, from 2 PM Saturday to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost could kill sensitive outdoor vegetation tonight if left 
  uncovered.

* ADDITIONAL DETAILS...The strongest winds on Saturday will be
  near and west of US-31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

MIZ044>046-051-052-057>059-064>067-071>074-170930-
/O.CON.KGRR.FR.Y.0009.201017T0600Z-201017T1200Z/
Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Fremont, Big Rapids, Mount Pleasant, 
Greenville, Alma, Grand Rapids, Ionia, St. Johns, Holland, 
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
925 PM EDT Fri Oct 16 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-170930-
/O.CON.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Mason-
Including the city of Ludington
925 PM EDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mason county.

* WHEN...From 2 PM Saturday to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be within 5 miles
  of the Lake Michigan shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
916 
WWUS73 KGRR 170741
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
341 AM EDT Sat Oct 17 2020

MIZ043-050-056-171545-
/O.CON.KGRR.FR.Y.0009.000000T0000Z-201017T1200Z/
/O.CON.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Oceana-Muskegon-Ottawa-
Including the cities of Hart, Muskegon, Grand Haven, and Jenison
341 AM EDT Sat Oct 17 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT SUNDAY...

* WHAT...For the Frost Advisory, temperatures as low as 34 will
  result in frost formation. For the Wind Advisory, south winds 20
  to 30 mph with gusts up to 45 mph expected.

* WHERE...Muskegon, Oceana and Ottawa counties.

* WHEN...For the Frost Advisory, until 8 AM EDT this morning. 
  For the Wind Advisory, from 2 PM this afternoon to 2 AM EDT 
  Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost could kill sensitive outdoor vegetation if left 
  uncovered.

* ADDITIONAL DETAILS...The strongest winds on Saturday will be
  near and west of US-31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

MIZ044>046-051-052-057>059-064>067-071>074-171200-
/O.CON.KGRR.FR.Y.0009.000000T0000Z-201017T1200Z/
Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Fremont, Big Rapids, Mount Pleasant, 
Greenville, Alma, Grand Rapids, Ionia, St. Johns, Holland, 
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
341 AM EDT Sat Oct 17 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-171545-
/O.CON.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Mason-
Including the city of Ludington
341 AM EDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mason county.

* WHEN...From 2 PM this afternoon to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be within 5 miles
  of the Lake Michigan shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
009 
WWUS73 KGRR 171204
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
804 AM EDT Sat Oct 17 2020

MIZ043-050-056-172015-
/O.EXP.KGRR.FR.Y.0009.000000T0000Z-201017T1200Z/
/O.CON.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Oceana-Muskegon-Ottawa-
Including the cities of Hart, Muskegon, Grand Haven, and Jenison
804 AM EDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT SUNDAY...
...FROST ADVISORY HAS EXPIRED...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Oceana, Ottawa and Muskegon counties.

* WHEN...From 2 PM this afternoon to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be within 5 miles
  of the Lake Michigan shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ044>046-051-052-057>059-064>067-071>074-171315-
/O.EXP.KGRR.FR.Y.0009.000000T0000Z-201017T1200Z/
Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Fremont, Big Rapids, Mount Pleasant, 
Greenville, Alma, Grand Rapids, Ionia, St. Johns, Holland, 
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
804 AM EDT Sat Oct 17 2020

...FROST ADVISORY HAS EXPIRED...

Areas of frost and near-freezing temperatures have occurred this
morning. Temperatures will warm up into the 50s today.

$$

MIZ037-172015-
/O.CON.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Mason-
Including the city of Ludington
804 AM EDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mason county.

* WHEN...From 2 PM this afternoon to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be within 5 miles
  of the Lake Michigan shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
085 
WWUS73 KGRR 171516
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1116 AM EDT Sat Oct 17 2020

MIZ037-043-050-056-172330-
/O.CON.KGRR.WI.Y.0004.201017T1800Z-201018T0600Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
1116 AM EDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...South winds will increase to 20 to 30 mph this afternoon
  and continue into this evening. In fact the strongest winds may
  come this evening. Wind gusts along the lakeshore will likely
  peak in the 45 to 55 mph range.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Lakeshore counties will see the strongest
  winds, but it will be the areas towards the shoreline that
  experience the strongest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE
554 
WWUS73 KGRR 171943
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
343 PM EDT Sat Oct 17 2020

MIZ037-043-050-056-180345-
/O.CON.KGRR.WI.Y.0004.000000T0000Z-201018T0600Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
343 PM EDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...South winds increasing to 20 to 30 mph this evening with
  gusts of 40 to 50 mph. Winds will turn southwest through the
  course of the evening.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be along the
  lakeshore this evening from Holland northward through Ludington.
  Wind gusts above 45 mph can bring down tree limbs and dead trees
  resulting in scattered power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
281 
WWUS73 KGRR 180149
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
949 PM EDT Sat Oct 17 2020

MIZ037-043-050-056-180600-
/O.CON.KGRR.WI.Y.0004.000000T0000Z-201018T0600Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
949 PM EDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...South winds gusting up to 45 mph, becoming southwest, 
  then gradually diminishing late tonight.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be right along 
  the lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
445 
WWUS73 KGRR 180558
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
158 AM EDT Sun Oct 18 2020

MIZ037-043-050-056-180700-
/O.CAN.KGRR.WI.Y.0004.000000T0000Z-201018T0600Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
158 AM EDT Sun Oct 18 2020

...WIND ADVISORY IS CANCELLED...

Winds will continue to weaken throughout the morning hours and 
are no longer expected to gust over 45 MPH. 

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 16, 3:43 PM EDT, 11 minutes earlier.

Area forecast discussion, Oct 16, 3:43 PM EDT, 11 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Rapids MI
343 PM EDT Fri Oct 16 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/FireWeather

.SYNOPSIS...
Issued at 330 PM EDT Fri Oct 16 2020

- Frost Saturday morning

- Convective showers tonight

- System Sat has wind threat / Sun system has a rain threat

- Rain Monday may mix with snow in the evening

- System midweek, than, a stronger system end of week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri Oct 16 2020

-- Frost Saturday morning--

We do expect another night of near freezing temperature again
tonight. Once the system moves through Southwest Michigan after
midnight skies are expected to clear. This is shown nicely by the
HREF but given the strenght of this system, it makes sense the
subidence behind it would be strong enough to clear the skies.
Even the NAM12 clears out all clouds for about 6 hours between 4
am and 10 am Saturday. Winds inland will become light by sunrise.
There is a window of time for the temperatures to fall to near
freezing. Due to winds being from the south toward morning, all of
our CWA, even near the lake shore will have the frost threat.

-- Convective showers tonight--

As the core of the cold air moves through our CWA early tonight we
get unusally strong convective instablity for this time of year.
The equlibrum level gets to near 20000 ft and the hail cape is
west of US-131 to mid Lake Michigan is in the 250 to 425 j/kg
range. 500 mb temps fall to near -34c and the 850 to 500 lapse
rate is greater than 7c. This is NO QUESTION we WILL HAVE
CONVECTION this evening. We expect non severe hail and
thunderstorms with gusty winds. We had a few of these late this
morning into early afternoon but the event this evening looks
stronger than the event late this morning into early this evening.

-- System Sat has wind threat / Sun system has a rain threat--

The next system that rolls through the Great Lakes is a result of
an arctic system merging with a Pacific system tonight. The
surface low tracks from the Dakotas tonight and deepens as it
moves north of Lake Superior early Sunday morning.

The warm advection rain threat mostly stays north of our CWA
Saturday but there is at least a chance of rain near and north of
Grand Rapids in the afternoon into the evening. The bigger issue
is the 60 to 70 knot low level jet crossing lake Michigan
Saturday afternoon. Due to air temperature being close to the lake
temperature in the afternoon, the wind is expected to still be
able to mix down the surface over the western sections of our lake
shore counties. So we have issued a wind advisory for those area
into the early evening.

Once the cold front comes through we get a jet lift event. That
creates an area of mostly rain north of the front. This will
impact most of our CWA during the daytime on Sunday.

-- Rain Monday may mix with snow in the evening --

Meanwhile a trailing speed max on the polar jet will cause a wave
to form on the front Monday over southern Plains. That will track
south of Michigan but the overruning precipitation event is
expected to reach into Michigan during Monday afternoon into
Monday evening. There is a chance the rain could end as snow over
northern sections Monday evening.

-- System midweek, than, stronger system end of week--

A 180 knot jet core, currently near the Dateline, around 48N,
races across the north Pacific Ocean and breaks through the upper
ridge just off shore of the NA west coast Sunday. That powerful
jet causes the upper trough over the east central NA to retrograde
back to the Rocky Mountains Monday. That trough then sends out
two strong fall storms. The first one crosses the Great Lakes
Wednesday. The GFS does not do much with that but the ECMWF is a
lot more orgainzed with it. One way or the other we will see more
rain and wind from that system and a warm up too.

The second storm that comes out of that trough becomes a much
more powerful storm and that reaches the Great Lakes in the Friday
time frame. Severe storms would not be out of the question here
if we got into the warm sector of the system. If we did would have
highs in the 70s on Friday. Of course after that much colder air
comes in and we'd have several days of lake effect rain/snow
showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 147 PM EDT Fri Oct 16 2020

Scattered showers will continue through late evening across much
of the area. A few isolated thunderstorms with small hail continue
to be possible. Gusty winds this afternoon will relax with the
setting sun, though showers passing through could create gusts and
wind shifts. Outside of reduced visibility from locally heavy
showers, VFR will prevail. Gusty winds are likely Saturday
afternoon.

&&

.MARINE...
Issued at 330 PM EDT Fri Oct 16 2020

Our storm tracking north of Lake Superior with the 60 to 70 knot
low level jet will bring gales to Lake Michigan Saturday into
Saturday evening. Storm force winds are not out of the question.
However water level on Lake Michigan are not as high as before so
we do not believe lake shore flooding is an issue.

The water spout threat continues into tonight with the convection
but this threat is less Saturaday.

&&

.FIRE WEATHER...
Issued at 330 PM EDT Fri Oct 16 2020

Strong winds and dry air will cause a marginal wild fire theat in
our southern CWA Saturday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Saturday for MIZ043>046-
     050>052-056>059-064>067-071>074.

     Wind Advisory from 2 PM Saturday to 2 AM EDT Sunday for MIZ037-
     043-050-056.

LM...Small Craft Advisory until 11 AM EDT Saturday for LMZ844>849.

     Gale Warning from 11 AM Saturday to 6 AM EDT Sunday for
     LMZ844>849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...CAS
FIRE WEATHER...WDM
MARINE...WDM
Hazardous weather outlook, Oct 16, 9:48 AM EDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
948 AM EDT Fri Oct 16 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171400-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
948 AM EDT Fri Oct 16 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late morning into mid
evening. The thunderstorms will have a higher frequency west of
US-131 than east of US-131. Expect small hail from some of the
thunderstorms today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain is expected to change to snow near Route 10 Sunday night. At
this point no significant accumulations on roads is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-171400-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
948 AM EDT Fri Oct 16 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms with small hail and gusty winds are
expected into this evening. Water spouts are possible also into
this evening.

Winds and waves will be hazardous to small craft through tonight.
It would be dangerous to venture out on piers or breakwaters
today or tonight so please be safe and stay off piers and
breakwaters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds will increase to gale force by mid morning Saturday. This
will create dangerous conditions for small craft and for anyone
thinking to venture out on piers or breakwaters. These conditions
will continue into Sunday morning before subsiding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Local storm report, Oct 16, 2:10 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT FRI OCT 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             EAST GRAND RAPIDS       42.95N 85.61W
10/16/2020  M0.70 INCH       KENT               MI   TRAINED SPOTTER

            GRAUPEL UP TO DIME SIZE.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:48 AM EDTGale WarningGRR50 hr
Oct 16, 3:54 PM EDTFrost AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more16 hr
Oct 16, 4:50 PM EDTSpecial Weather StatementGRRKent, Ottawa115 min
Oct 16, 4:58 PM EDTSpecial Weather StatementGRRAllegan, Kent, Ottawa2 hr
Oct 16, 7:47 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more3 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.